Alabama, 2022

Damaging Wind in Alabama, July 6, 2022

July 6, 2022 · NWS HUN · 1 event in 1 county or zone

A strong thunderstorm moved south through Colbert County, knocking down a couple of trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm moved south through Colbert County, knocking down a couple of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 2:14 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 6, 2:14 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
314 PM CDT Wed Jul 6 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 314 PM CDT Wed Jul 6 2022

Hot conditions continue as a 594 dam height sits over the region
and a sfc high shifts over the Gulf Coast. This keeps warm, moist
tropical air flowing into the area through the night. Current
temperatures range from the mid 80s at MSL where thunderstorms
tracked through earlier this afternoon to mid 90s across the
remainder of the area. Heat indices have reached as high as 108
degrees across the area so far. Visible satellite shows a
convergent zone stretching along and south of I-40 in central TN,
where the strongest convection has taken place this afternoon.
Showers and storms have struggled to maintain strength across
north AL as the better forcing remains to our north. Could see an
increase in activity later this afternoon as outflow from storms
to our north could provide additional lift across the area. This
activity should decrease shortly after sunset, but will feel
little in the way of relief from the heat. Overnight lows will be
in the mid to upper 70s. A few patches of fog could develop
overnight especially in areas that see rainfall today.

&&

.SHORT TERM...
(Thursday through Friday)
Issued at 314 PM CDT Wed Jul 6 2022

Will see little change in conditions through the end of the work
week as the aforementioned high and upper level ridge remains
anchored aloft. Have continued to go above blended guidance for
high temperatures, with some areas west of I-65 reaching up to 100
degrees through Friday. This will keep afternoon heat indices in
the 105-110 degree range, keeping dangerous outdoor conditions in
place. In addition to the heat, chances for scattered
thunderstorms will continue each day as Gulf moisture provides
fuel for pulse convection. SPC has placed portions of northeast AL
and southern middle TN in a Slight Risk for Thursday, primarily
due to SBCAPE in the 2000-3000 J/kg range. Gusty to damaging winds
will be the primary concern, but any storms that do from will be
capable of producing frequent lightning, heavy downpours, and
small hail. Afternoon highs will be in the mid to upper 90s with
lows in the mid to upper 70s.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 314 PM CDT Wed Jul 6 2022

Overnight lows on Friday will be in the mid to upper 70s as flow
becomes more westerly as upper troughing begins to dig south over
the eastern CONUS. By Saturday morning, a cold front will be
moving south across the OH River basin, and will see thunderstorm
coverage increasing to our north ahead of and along the front.
Have kept likely PoPs in Saturday afternoon and evening as this
activity continues to track south into the area. Did not extend
the Heat Advisory due to uncertainty on the arrival time of this
activity and whether or not that will limit temperatures by the
afternoon. With that said, a Heat Advisory may be needed if storms
hold off until late in the afternoon and highs in the mid 90s are
realized.

The front will move through the area by Sunday morning, bringing
some temporary relief from the heat and humidity toward the
beginning of next week. Highs will drop into the upper 80s/lower
90s through Monday, and dewpoints will be in the lower 70s. A few
showers/storms will be possible both Sunday and Monday, mainly
over northeast AL where better moisture and convergent flow aloft
exists. Overnight lows will be in the upper 60s/lower 70s. After
Monday, the pattern looks to shift back to hot and humid, so we
will enjoy the temporary relief while it lasts!

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Wed Jul 6 2022

VFR conditions are expected through the TAF period, outside of any
shower/thunderstorm activity that may develop near the terminals.
Confidence in either terminal being effected by storms this
afternoon remains low, so have handled this by mentioning VCTS in
the TAFs for this update. Will make amendments if necessary later
this afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Friday for ALZ003-004-007>010-016.

     Excessive Heat Warning until 7 PM CDT Friday for ALZ001-002-005-
     006.

TN...Heat Advisory until 7 PM CDT Friday for TNZ097.

     Excessive Heat Warning until 7 PM CDT Friday for TNZ076-096.

&&

NEAR TERM...25
SHORT TERM....25
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Jul 6, 2:22 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
322 PM CDT Wed Jul 6 2022

ALZ001-002-005-006-TNZ076-096-072030-
Lauderdale-Colbert-Limestone-Madison-Moore-Lincoln-
322 PM CDT Wed Jul 6 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT FRIDAY...

This Hazardous Weather Outlook is for north central Alabama,
northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat indices will exceed 110 degrees for areas north of the
Tennessee River and west of Huntsville this afternoon. An
excessive heat warning has been issued.

Isolated storms will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat indices will exceed 110 degrees for areas north of the
Tennessee River and west of Huntsville Thursday and Friday. An
excessive heat warning has been issued through Friday evening.

Scattered thunderstorms will be possible each afternoon and evening
through Wednesday. A few storms on Thursday could be strong to
severe, with damaging winds being the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ003-004-007>010-016-TNZ097-072030-
Franklin AL-Lawrence-Morgan-Marshall-Jackson-DeKalb-Cullman-
Franklin TN-
322 PM CDT Wed Jul 6 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT FRIDAY...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices will approach or exceed heat advisory criteria of 105
this afternoon. A heat advisory remains in effect.

Isolated storms will be possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat indices will approach or exceed heat advisory criteria of 105
degrees each afternoon for much of the week. A Heat Advisory has
been through Friday evening. Afternoon heat indices to 109 degrees
are possible each day.

Scattered thunderstorms will be possible each afternoon and evening
through Wednesday. A few storms on Thursday could be strong to
severe, with damaging winds being the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 2:07 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
307 PM CDT Wed Jul 6 2022

TNZ076-096-097-062030-
Franklin TN-Moore TN-Lincoln TN-
307 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of Moore, northeastern
Lincoln and northwestern Franklin Counties through 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Mulberry, Chestnut Ridge,
Harmony, Hurdlow, Lois, Booneville and Marble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3533 8606 3509 8636 3535 8661 3537 8660
      3536 8649 3533 8646 3532 8642 3535 8641
      3536 8633 3541 8626
TIME...MOT...LOC 2006Z 308DEG 18KT 3533 8640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KTW
Special weather statement, Jul 6, 2:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
329 PM CDT Wed Jul 6 2022

ALZ001-002-062100-
Lauderdale AL-Colbert AL-
329 PM CDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of western Lauderdale
and northwestern Colbert Counties through 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Walnut Grove, or 13 miles east of J P Coleman
State Park, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Waterloo, Threet, Margerum, Riverton, Wright and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3483 8811 3501 8805 3500 8779 3474 8780
      3476 8811
TIME...MOT...LOC 2029Z 009DEG 15KT 3496 8793

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 6, 3:05 PM CST
Where
Colbert County, 1.92 mi SSW of Valdosta
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.694, -87.731

A tree was blown down near the intersection of Frankfort Road and Underwood Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038102.